Volume 16, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Lagrangian spheres, symplectic surfaces and the symplectic mapping class group

Tian-Jun Li and Weiwei Wu

Geometry & Topology 16 (2012) 1121–1169
Abstract

Given a Lagrangian sphere in a symplectic 4–manifold (M,ω) with b+ = 1, we find embedded symplectic surfaces intersecting it minimally. When the Kodaira dimension κ of (M,ω) is , this minimal intersection property turns out to be very powerful for both the uniqueness and existence problems of Lagrangian spheres. On the uniqueness side, for a symplectic rational manifold and any class which is not characteristic, we show that homologous Lagrangian spheres are smoothly isotopic, and when the Euler number is less than 8, we generalize Hind and Evans’ Hamiltonian uniqueness in the monotone case. On the existence side, when κ = , we give a characterization of classes represented by Lagrangian spheres, which enables us to describe the non-Torelli part of the symplectic mapping class group.

Keywords
Lagrangian sphere, symplectomorphism group
Mathematical Subject Classification 2010
Primary: 53D05, 53D12, 53D42
References
Publication
Received: 30 September 2011
Revised: 15 February 2012
Accepted: 3 March 2012
Published: 8 June 2012
Proposed: Ronald Fintushel
Seconded: Ronald J Stern, Leonid Polterovich
Authors
Tian-Jun Li
School of Mathematics
University of Minnesota
206 Church Street
Minneapolis MN 55455
USA
http://www.math.umn.edu/~tjli
Weiwei Wu
School of Mathematics
University of Minnesota
206 Church Street
Minneapolis MN 55455
USA
http://www.math.umn.edu/~wuxxx347